Psycho-Babble Medication Thread 231953

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

Urinary incontinence/Psych meds !?

Posted by Mimi on June 6, 2003, at 15:13:30

To all,
An embarrassing topic...but I have an urgent question: Has anyone heard of nortriptyline/Pamelor causing loss of pelvic floor muscle control? Not always, but when I sneeze, etc...

I just asked the pharmacist this question as I am being treated for UI. He said he didn't know details--but out of my five psych meds, he thought the culprit was nortriptyline. I've looked in one med reference text so far and have found nothing on it. Also the treating nurse practitioner had zero knowledge about the effect of pmeds on urinary function.

Thanks again, Mimi

 

Re: Urinary incontinence/Psych meds !?

Posted by HenryO on June 7, 2003, at 3:33:48

In reply to Urinary incontinence/Psych meds !?, posted by Mimi on June 6, 2003, at 15:13:30

My cousin got urinary incontinence from Effexor. His doctor said, no chance, but it cleared up when he switched meds. These meds are so complex and subtle you get the feeling they don't understand one percent of what they really do to our brains. The whole game with these meds is to get a benificial response while avoiding unacceptable side effects. You've got one. Try another med, there are hundreds of good ones. What works for one person often doesn't work the same way for another. If you keep looking you'll find a med that works for you. It may take some trials. That's what this whole board is about.

 

Re: Urinary incontinence/Psych meds !?

Posted by noa on June 7, 2003, at 14:41:12

In reply to Re: Urinary incontinence/Psych meds !?, posted by HenryO on June 7, 2003, at 3:33:48

Yes, I have urinary problems with Effexor, and the severity is dose-dependent.

I have urge incontinence, though, and not stress incontinence. It is most definitley from the Effexor. At the lowered dose I'm on now, it is not as bad and I can prevent incidents, but have to be more aware of the most subtle signals because the urge to pee comes on rapidly and powerfully and then it is hard to hold it in. I also wear Always ultra thin panty liners just in case. And, I do "preventive toileting" before going into meetings or getting in the car, etc. I am also familiar with the bathrooms in most of the stores I frequent. This way, it is managed and I can live with it.

It probably sounds awful to have learned to live with it like this, but I had been through a bunch of meds before Effexor and it was the first to really work on my depression, so as long as I can manage the bladder problem, I do feel I can live with it. It isn't ideal, for sure. I kind of think of my current med combo as a holding pattern that is "good enough" until something better comes along that would be worth the risk of destabilizing to make a major med change. So far, I haven't seen anything radically new or different that seems like it is worth that risk for me. I've tweaked the combo over time, and added other meds and some supplements, and this allowed me to reach a lower dose of effexor that doesn't cause the bladder problem to be intolerable.

My understanding, and I owe a lot to SLS (Scott) for helping me sort through some info a couple of years ago, is that because there are serotonin receptors in the tissue of the urinary tract (as there are throughout the body), at least one contributing factor is likely to be that some receptors get stimulated by the med, and cause flexion in the muscle tissue of the bladder, and maybe the ureter, too. If in the ureter, this would probably cause it to be overactive. If in the bladder, it could prevent the bladder walls from relaxing enough to fill up completely, and cause the "gotta go" signal to go off more freqently and with more urgency. My gyno also says that usually, we have the ability to consciously override the 'urge to go' signal from the brain, but something in the med is interfering with this override mechanism, so all the usual things we do (cognitive, motoric) to override the urge signal until it is practical to go, don't work.

I guess my advice is that if it seems like another med would work for you and it wouldn't be hard to make the switch, you might want to explore that with your doctor. Since I had been through other meds, I made the decision to stay with the effexor and just manage the problem as I described. But if you haven't tried other meds, consider it. I do not think of Effexor as a first line strategy, as you might guess, because it does come with SEs.

As an aside--my pdoc just mentioned a new trend that he might want me to try--instead of taking all of my Effexor XR at once in the morning, he says that there is anecdotal report that splitting the doses can help manage some of the SEs by managing the fluctuation in blood levels throughout the day.

 

Thank you Noa!!! (nm) noa

Posted by Mimi on June 10, 2003, at 9:16:40

In reply to Re: Urinary incontinence/Psych meds !?, posted by noa on June 7, 2003, at 14:41:12

 

Re: You're welcome Mimi

Posted by noa on June 10, 2003, at 18:28:01

In reply to Thank you Noa!!! (nm) noa, posted by Mimi on June 10, 2003, at 9:16:40

You are welcome. I hope you'll keep us posted. I'm interested in knowing how it works out for you.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.